Missouri, 2016Damaging Winds in Missouri, June 20, 2016
June 20, 2016 · NWS LSX · 3 events in 2 counties and zones
Isolated severe storms developed over central Missouri causing wind damage in a few locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms developed over central Missouri causing wind damage in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 20, 5:43 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 20, 5:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
643 PM CDT MON JUN 20 2016
.SHORT TERM... (Through Late Tonight)
Issued at 300 PM CDT Mon Jun 20 2016
A cold front stretched from northwest IL across northwest MO into
northern KS at mid afternoon. Thus far all of the convection has
been elevated and located well in the wake of the front across eastern
NE into southwest IA. Conditions along and ahead of the front however
appear favorable for development of storms with MLCAPE 3000-3500
J/KG and little if any CIN. The most recent satellite images show
a deepening cu field from far north central MO near the IA border
through far northwest MO, suggesting initiation may occur within
the next 1-2 hours and current thinking is scattered storms will
develop across northern MO along/ahead of the front within this
time frame. Effective shear is sufficiently strong for organized
severe storms given the instability. Very high freezing levels and
steep low level lapse rates suggest the primary severe weather
threat will be damaging winds. Perhaps the biggest unknown is how
much upscale growth will occur and thus coverage and longevity
into the evening. I think the greatest window will be through
around 02z this evening with decreasing instability leading to
diminishing storm intensity and coverage, which should be greatest
across the northern portion of the CWA.
An additional threat of showers and thunderstorms will occur overnight,
probably after 08z within our CWA. A west-southwesterly LLJ should
focus another round of showers and storms within the cool sector
north of the front from southeastern Nebraska through southwest
IA into northern MO.
Glass
.LONG TERM... (Tuesday through Next Monday)
Issued at 300 PM CDT Mon Jun 20 2016
The cold front should be drapped from northern KS across northwest
MO into southern IL at 12z Tuesday, and will be quasi-stationary
at that point. Elevated showers and thunderstorms should be
ongoing to the north of the front, centered throught northeast MO
and moving southeastward. These storms should diminish in both
coverage and intensity by mid-late morning. The western portion of
the front from the Plains into western MO will retreat back
northward during the day, while remaining relatively stalled
southeastward across the CWA. I think there will be a minimum in
storms during the afternoon and anything should be isolated-widely
scattered in coverage. The front will then slowly move back north
on Tuesday night. The combination of the retreating front, weak impulses
within the northwest flow aloft, and lift via a strengthening/veering
southwesterly LLJ should promote extensive cool sector convection
from the north-central Plains through IA into far eastern MO/western
IL. Much of this convection will have shifted well east of the MS
River and into IL by daybreak on Wednesday.
All the latest data continues to support oppressive heat and
humidity on Wednesday afternoon with dangerous heat indicies
across parts of the area. The front will have shifted well to the
east of the CWA by mid-morning, taking thunderstorm chances with
it and leaving a hot and humid warm sector blanketing the area.
The combo of a low level thermal ridge with H85 temps of +22/24
and southwesterly low level flow supports high temps well into the
90s with metro St. Louis near 100. A heat advisory will likely be
need for parts of the area with peak afternoon heat index values
of 105+.
The cold front will begin moving back southward into the area
late Wednesday night and there may be a little if any convection
along the front in our CWA. The front will continue to sink
southward on Thursday with the greatest threat of thunderstorms
across the southern half of MO and IL during the afternoon. Hot
and humid conditions will continue south of the front and
afternoon heat index values could approach 105 across parts of
the eastern Ozarks into southwest IL.
A rather typical summer-like pattern appears to be setting up for
Friday into the weekend with a pattern of wavering fronts, typical
summer heat/humidity and periodic thunderstorm chances.
Glass
&&
.AVIATION... (For the 00z TAFs through 00z Tuesday Evening)
Issued at 625 PM CDT Mon Jun 20 2016
Showers and thunderstorms have develop along and behind the
advancing cold front stretching from just north of KUIN across
northern MO. The main question for the TAFS is the coverage of
storms as the evening progresses and instability begins to
diminish. KUIN should have a threat of storms through around 01z
then there could be some lingering showers, while I think that
there is high enough probability that some of the storms could
hold together to have a TEMPO for KCOU. The storms should diminish
to just some scattered showers by the time they move into the St.
Louis region and hence just have a VCSH. There will be another
threat of showers and storms late overnight and into Tuesday
morning, however there is a lot of uncertainty in the coverage and
exact location. Due to this uncertainty I have opted for either a
PROB30 or VCTS. Outside of any showers and thunderstorms VFR
flight conditions should prevail.
Specifics for KSTL:
Showers and thunderstorms currently across northern MO are
expected to diminish to scattered showers by the time they
progress southward into the St. Louis region later this evening.
There will be another threat of showers and storms on Tuesday
morning, however there is a lot of uncertainty in the coverage and
exact location. Due to this uncertainty I have opted to just
mention VCTS. Outside of any showers and thunderstorms VFR flight
conditions should prevail.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jun 20, 2:53 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT MON JUN 20 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
353 PM CDT MON JUN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
A FEW SEVERE STORMS ARE POSSIBLE THIS EVENING ACROSS NORTHEAST
AND CENTRAL MISSOURI INTO WEST CENTRAL ILLINOIS AS A COLD FRONT
MOVES SOUTHWARD INTO THE AREA. THE PRIMARY SEVERE WEATHER THREAT
WILL BE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH
WEDNESDAY. THE GREATEST PROBABILITY DURING THIS TIME FRAME WILL
BE TUESDAY NIGHT ACROSS NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS...AND ACROSS WEST CENTRAL AND SOUTH CENTRAL ILLINOIS ON
WEDNESDAY. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND
GUSTS.
HEAT INDEX VALUES WILL BE AROUND 105 DEGREES ON WEDNESDAY AFTERNOON
ACROSS PORTIONS OF THE CENTRAL AND EASTERN MISSOURI AND SOUTHWEST
ILLINOIS. HEAT INDEX VALUES MAY ALSO BE NEAR 105 DEGREES ON
THURSDAY AFTERNOON ACROSS PARTS OF SOUTHEAST MISSOURI AND EXTREME
SOUTHWEST ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
GLASS
In the hours before
Special weather statement, Jun 20, 6:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT MON JUN 20 2016
MOZ034-035-041-042-210145-
RALLS MO-BOONE MO-MONROE MO-AUDRAIN MO-
750 PM CDT MON JUN 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR MONROE...AUDRAIN...NORTHEASTERN
BOONE AND SOUTHWESTERN RALLS COUNTIES UNTIL 845 PM CDT...
AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND WEATHER
OBSERVING EQUIPMENT IN THE AREA REPORTED STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF PARIS TO NEAR MADISON.
MOVEMENT WAS SOUTH AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MEXICO...CENTRALIA...PARIS...SANTA FE...HALLSVILLE...STURGEON...
MADISON...LADDONIA...MURRY...RUSH HILL...HOLLIDAY...BENTON CITY...
VANDIVER...STOUTSVILLE...FLORIDA AND THOMPSON.
THIS ALSO INCLUDES FINGER LAKES STATE PARK AND UNION COVERED BRIDGE
HISTORIC SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN MISSOURI.
LAT...LON 3925 9231 3950 9231 3960 9184 3916 9154
3915 9158 3915 9163 3912 9163 3907 9177
3906 9213 3904 9213 3903 9232 3925 9237
TIME...MOT...LOC 0049Z 338DEG 26KT 3955 9192 3946 9231
TESThunderstorm Wind, Audrain
- When
- June 20, 7:00 PM CST
- Where
- Audrain County, 4.1 mi WSW of Larrabee to 4.08 mi WSW of Larrabee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.252, -92.293
Thunderstorm winds blew down a large tree across Highway Y about a half of a mile north of intersection with Highway 22.
Thunderstorm Wind, Boone
- When
- June 20, 7:10 PM CST to 7:30 PM CST
- Where
- Boone County, 0.4 mi N of Sturgeon to 0.75 mi ESE of Hallsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.236, -92.281
Thunderstorm winds caused scattered damage extending from Sturgeon to Hallsville. Numerous trees, tree limbs and power lines were blown down. Also, about a dozen power poles were damaged. In Sturgeon, a porch roof was blown off of a house.
Thunderstorm Wind, Audrain
- When
- June 20, 7:25 PM CST to 7:32 PM CST
- Where
- Audrain County, 2.23 mi ENE of Thompson to 2.98 mi SSW of Mexico Mem Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.189, -91.940
Thunderstorm winds blew down several large trees blocking roadways. In Mexico, one tree fell onto a house causing moderate damage. Also, several power lines were blown down around town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 20, 20161 death · 1 event
- Hail and Damaging Winds in New York, June 20, 2016$552,000 · 1 in hail · 49 events
- Hail and Damaging Winds in Illinois, June 20, 2016$232,000 · 1.75 in hail · 15 events
- Damaging Winds in Vermont, June 20, 2016$24,000 · 50 kt wind · 7 events
- Damaging Winds in New York, June 20, 2016$23,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in New York, June 20 to 21, 2016$18,000 · 2 in hail · 7 events
- High Wind and Strong Wind in Michigan, June 20, 2016$17,000 · 50 kt wind · 7 events
- Damaging Winds in Indiana, June 20, 201660 kt wind · 15 events
- Hail and Damaging Winds in New York, June 20 to 21, 20161 in hail · 14 events
- Excessive Heat in California, June 20 to 22, 201613 events
- Hail and Damaging Winds in Missouri, June 20, 2016$11,000 · 1.5 in hail · 10 events
- Damaging Winds in Indiana, June 20, 2016$14,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655175, 655176, 655177.